Texas, 2020

Damaging Wind in Texas, April 29, 2020

April 29, 2020 · NWS BRO · 1 event in 1 county or zone

Strong thunderstorms that produced wind gusts above gale force across the Laguna Madre and the Lower Texas Gulf waters also produced a brief severe level wind gust at the exposed southern tip of South Padre Island early on April 29, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Strong thunderstorms that produced wind gusts above gale force across the Laguna Madre and the Lower Texas Gulf waters also produced a brief severe level wind gust at the exposed southern tip of South Padre Island early on April 29, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 29, 5:35 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Apr 29, 5:35 AM CST, 5 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
635 AM CDT Wed Apr 29 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Anticipating general VFR most of the day until a cold
front moves into the region later this afternoon bringing with a
potential band of MVFR ceilings and a slight chance of
thunderstorms. Some brief MVFR near KBRO this morning along with
LLWS with indicated by the morning balloon sounding shows winds
up to 45 knots above the surface. These winds should move off to
the east a few hours after sunrise but not before partially mixing
to the surface. Winds diminish prior to the wind shift later this
afternoon.

&&

.PREV DISCUSSION... /issued 401 AM CDT Wed Apr 29 2020/

SHORT TERM (Now through Thursday): Will be monitoring the MCS and
the line of convection approaching SE Texas early this morning.
CAM model consensus shows this line moving at a good clip moving
across the northern CWA around mid-morning and tracking through the
the mid/lower RGV between 10am-1 pm.  Models differ slightly on the
integrity of the line but they all show some deterioration as it
moves through the CWA. Still looks like there will be sufficient
insolation to increase the instability and the airmass over the
region will be unstable to support any convection that is ongoing.
Will continue to sport slight chances this morning into the
afternoon with still a low probability of one or two strong to
severe storms. If the CAM models are correct on the timing all areas
could be rain free after 1 pm.  The initial outflow boundary might
be the actual front with winds indicated to turn northeast by the Hi-
res models. Deterministic models back winds through the afternoon
with the main frontal passage across the Lower Valley around sunset
and indicating low pops in the RGV later this afternoon and into the
early evening.  Will trend with the CAMs as mentioned above but
linger some rain chances up until mid-afternoon for any slowing of
the boundary. Temperatures will be highly dependent on the track and
the cloud cover associated with the convection outflow and MCS.
Highs today will still likely exceed 90 degrees most locations.

Much drier and somewhat cooler airmass filters in overnight and
Thursday as 1022mb surface high builds over South Central Texas.
Expecting relative humidity to plummet Thursday afternoon dropping
below 20 percent in the west and 25-40 percent in the east however,
with light northeast winds fire weather threat will be minimal but
may be range fire discussion worthy. Thursday's temperatures climb
into 80s and may top 90 degrees out west with full sunshine with
overall comfortable conditions continue into Thursday night.
Overnight lows dip into the upper 50s to mid 60s except near the
coast where upper 60s to 70 degrees are expected.

LONG TERM (Thursday Night through Tuesday): The long term begins
with a deep short wave trough over the eastern CONUS, which helps to
amplify the ridge over the central part of the country. As a
shallower shortwave sweeps through the Northern plains on Friday,
the mid level ridge will begin to flatten, bringing a more zonal
flow overhead. Temperatures will remain above normal through the
long term period, with a warming trend through Tuesday of next week.
Highs will start off in the lower to upper 90s on Friday and then
steadily increase through the weekend and into early next week, with
much of Deep South Texas reaching the century mark by Tuesday. Heat
indices will reach the 105 to 110 degree range Saturday through
Tuesday in Zapata and Starr Counties and the 100 to 105 degree range
for the rest of the RGV Sunday through Tuesday. Southeast winds will
persist through the period with breezy to windy conditions expected
most afternoons along the coastal counties. With ridging aloft and
at the surface for much of the period, no mentionable PoPs will be
included in the forecast until Wednesday, when the next cold front
is expected to approach the area. Confidence is low on the timing of
this frontal passage...if this front makes it to Deep South Texas at
all, as the latest run of the ECM has the front stall in Central
Texas opposed to the GFS which has the front pass through late
Tuesday night into Wednesday morning.

MARINE: Now through Wednesday Night...Moderate winds and seas in
advance of a cold front over Northern Texas are being observed
over the coastal waters this morning. This front makes good head
way south today moving through the coastal waters this afternoon
with northeast winds increasing this evening. Convection may
precede the front with winds shifting ahead of schedule as a
outflow boundary moves through the region mid to late morning or
the early afternoon. High pressure builds into South Texas this
evening strengthening the pressure gradient and increasing the
northeast flow over the Gulf waters. Small Craft advisories will
be posted for 7 pm this evening through 7 am Thursday as winds
approach 20 knots and seas may build to 7 feet. High pressure
builds along the Texas coast Thursday with winds and seas
lowering.

Thursday Night through Tuesday...With high pressure camping out
over the northeastern Gulf through much of the long term period,
southeasterly winds will persist through Tuesday. Breezy to windy
conditions will develop most afternoons across the Laguna Madre
and nearshore Gulf waters as the pressure gradient tightens. Small
Craft Advisory conditions will be possible with these winds,
otherwise, small craft should exercise caution across the lower
Texas Gulf waters through much of the much of the period due
primarily to the uptick in the southeasterly winds. Wave heights
will remain low to moderate through the period.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 7 PM this evening to 7 AM CDT Thursday
     for GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term...59
Long Term...69
Hazardous weather outlook, Apr 29, 3:45 AM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
445 AM CDT Wed Apr 29 2020

TXZ248>257-351-353-300945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
445 AM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A moderate rip current risk exist along area beaches today.

There is a small chance for an isolated strong to potential severe
thunderstorm today. Strong gusty winds, 40 to 55 mph and some
hail up to one inch is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated rip current risk is possible along area beaches
Saturday through Tuesday.

Heat indices between 105 and 110 degrees are expected this weekend
as well as Monday and Tuesday mainly along and west of Interstate
69 C.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-300945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
445 AM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small Craft advisories are posted for the Gulf waters from 7 pm
through 7 am Thursday for stronger winds and higher seas behind
and cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft advisories may be necessary for the Laguna Madre
Saturday through Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 29, 8:54 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
954 AM CDT WED APR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     0.10 SE ZAPATA          26.89N 99.26W
04/28/2020                   ZAPATA             TX   PUBLIC

            SOCIAL MEDIA PHOTO OF 8 INCH TREE BRANCH
            DOWN ON 12TH AND HIDALGO.

&&
Local storm report, Apr 29, 8:57 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
957 AM CDT WED APR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     0.9 SE ZAPATA           26.89N 99.25W
04/28/2020                   ZAPATA             TX   EMERGENCY MNGR

            BROKEN TREES DOWN AT COUNTY PARK.

&&
Local storm report, Apr 29, 9:03 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1003 AM CDT WED APR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             ZAPATA                  26.89N 99.26W
04/28/2020  E0.75 INCH       ZAPATA             TX   EMERGENCY MNGR

            REPORTS OF PENNY SIZE HAIL ACROSS THE CITY
            OF ZAPATA.

&&
Special weather statement, Apr 29, 9:37 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1037 AM CDT Wed Apr 29 2020

TXZ251-253>257-353-291615-
Coastal Willacy TX-Inland Willacy TX-Southern Hidalgo TX-
Coastal Cameron TX-Northern Hidalgo TX-Inland Cameron TX-
Inland Kenedy TX-
1037 AM CDT Wed Apr 29 2020

...SPECIAL WEATHER STATEMENT...

At 1035 AM CDT, Doppler radar was tracking gusty winds from an
outflow boundary that is associated with strong thunderstorms along
a line extending from near San Manuel to 6 miles southwest of Port
Mansfield Airport to 38 miles northeast of Beach Access Six.
Movement was south at 35 mph.

Winds in excess of 30 mph will be possible with this outflow
boundary.

Locations impacted include...
Edinburg, Pharr, Harlingen, Weslaco, San Juan, San Benito, Alamo,
Donna, Mercedes and Raymondville.

LAT...LON 2599 9715 2598 9748 2616 9824 2673 9819
      2657 9728 2642 9728 2646 9724 2646 9723
      2645 9723 2636 9733 2642 9725 2644 9723
      2641 9722 2637 9729 2637 9728
TIME...MOT...LOC 1535Z 358DEG 30KT 2662 9811 2649 9751 2650 9664

Mejia
Special weather statement, Apr 29, 10:13 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1113 AM CDT Wed Apr 29 2020

TXZ253>255-257-353-291700-
Inland Willacy TX-Southern Hidalgo TX-Coastal Cameron TX-
Northern Hidalgo TX-Inland Cameron TX-
1113 AM CDT Wed Apr 29 2020

...SPECIAL WEATHER STATEMENT...

At 1111 AM CDT, Doppler radar was tracking gusty winds from an
outflow boundary that is associated with strong thunderstorms along
a line extending from Edinburg South Texas International Airport
Edinburg South Texas International Airport to near Beach Access Six
to 60 miles east of Beach Access Five. Movement was south at 30 mph.

Winds in excess of 30 mph will be possible with this outflow
boundary.

Locations impacted include...
Edinburg, Mission, Pharr, Harlingen, Weslaco, San Juan, San Benito,
Alamo, Donna, Mercedes, and South Padre Island.

LAT...LON 2584 9743 2603 9766 2604 9808 2615 9835
      2652 9816 2638 9748 2633 9745 2636 9733
      2627 9734 2631 9730 2624 9733 2623 9727
      2622 9734 2622 9719 2633 9721 2633 9720
      2595 9715 2596 9728
TIME...MOT...LOC 1611Z 017DEG 27KT 2645 9811 2626 9714 2629 9621

Mejia
Special weather statement, Apr 29, 10:18 AM CST, 18 minutes before
Special Weather Statement...Corrected
National Weather Service Brownsville TX
1118 AM CDT Wed Apr 29 2020

TXZ253>255-257-353-291700-
Inland Willacy TX-Southern Hidalgo TX-Coastal Cameron TX-
Northern Hidalgo TX-Inland Cameron TX-
1118 AM CDT Wed Apr 29 2020

...SPECIAL WEATHER STATEMENT...

At 1111 AM CDT, Doppler radar was tracking gusty winds from an
outflow boundary that is associated with strong thunderstorms along
a line extending from Edinburg South Texas International Airport
Edinburg South Texas International Airport to near Beach Access Six
to 60 miles east of Beach Access Five. Movement was south at 30 mph.

Winds in excess of 40 mph will be possible with this outflow
boundary.

Locations impacted include...
Edinburg, Mission, Pharr, Harlingen, Weslaco, San Juan, San Benito,
Alamo, Donna, Mercedes, and South Padre Island.

LAT...LON 2584 9743 2603 9766 2604 9808 2615 9835
      2652 9816 2638 9748 2633 9745 2636 9733
      2627 9734 2631 9730 2624 9733 2623 9727
      2622 9734 2622 9719 2633 9721 2633 9720
      2595 9715 2596 9728
TIME...MOT...LOC 1611Z 017DEG 27KT 2645 9811 2626 9714 2629 9621

Mejia

The radar

The Brownsville radar (KBRO), 31 km away, was scanning. The volume nearest the first event began at 16:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
April 29, 10:36 AM CST
Where
Cameron County, 2.47 mi E of Port Isabel
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
26.071, -97.160

The observation platform at Brazos Santiago, just inshore of the entrance to the Brownsville Ship Channel and along the south side of the Isla Blanca jetty, recorded a wind gusts of 50.54 knots at 1136 AM local time. No damage was reported on the southern tip of South Padre Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890198.